Alert archive / South Dakota / Flash Flood Warnings in 2004
Flash Flood Warning 2, NWS Rapid City, SD
NWS Rapid City, SD issued this flash flood warning at Jun 8, 2004, 11:22 PM CDT for Todd County, South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2004, 11:22 PM CDT (04:22 UTC)
- Expired
- Jun 9, 2004, 5:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Todd County, SD
The radar
The North Platte radar (KLNX), 151 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 4.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1373 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KUNR 090425 FFWUNR SDC121-091015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 1122 PM CDT TUE JUN 8 2004 THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN TODD COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 515 AM CDT * AT 1122 PM CDT...EMERGENCY OFFICIALS REPORTED FLASH FLOODING BETWEEN OKREEK AND HIDDEN TIMBER. FLASH FLOODING WILL CONTINUE IN THE AREA THROUGH TONIGHT. MORE THUNDERSTORMS WILL CONTINUE MOVE OVER THE AREA TONIGHT WITH ANOTHER ONE HALF INCH OF RAIN POSSIBLE BY 200 AM. LAW ENFORCEMENT OFFICIALS HAVE CLOSED HIGHWAY 18 FROM OKREEK TO CARTER. MANY GRAVEL ROADS IN NORTHEASTERN TODD COUNTY ARE ALSO UNDERWATER AT THIS TIME. DO NOT CROSS BRIDGES OR LOW LYING SPOTS COVERED BY WATER. VEHICLES CAN BE SWEPT AWAY BY ONLY A FOOT OR TWO OF FAST MOVING WATER...OR THE ROAD MAY BE WASHED OUT. LAT...LON 4340 10022 4319 10022 4318 10067 4339 10064 & $$ RICHARDS
4 follow-up statements
000 WGUS73 KUNR 090444 FFSUNR SDC121-090745- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1142 PM CDT TUE JUN 8 2004 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR TODD COUNTY UNTIL 245 AM CDT... AT 1142 PM CDT...SPOTTERS REPORTED FLASH FLOODING IN NORTHEASTERN TODD COUNTY BETWEEN OLSONVILLE AND OKREEK...WHERE OVER 5 INCHES OF RAIN HAS FALLEN DURING THE EVENING. LAW ENFORCEMENT OFFICIALS REPORT HIGHWAY 18 BETWEEN OKREEK AND CARTER HAS BEEN CLOSED DUE TO WATER OVER THE ROAD. MANY GRAVEL ROADS IN NORTHEASTERN TODD COUNTY ARE IMPASSABLE DUE TO WATER OVER THE ROADS. THUNDERSTORMS CONTINUE TO REFORM OVER THE AREA AND ANOTHER ONE HALF INCH OF RAIN IS POSSIBLE BY 300 AM. IF YOUR VEHICLE STALLS IN RISING WATER...LEAVE IT AND MOVE QUICKLY TO HIGHER GROUND. YOUR CAR CAN BE SWEPT AWAY BY ONLY A FEW FEET OF FAST- MOVING WATER. DO NOT WALK OR DRIVE ACROSS ANY LOCATION WHERE WATER COVERS THE GROUND LAT...LON 4339 10024 4308 10024 4309 10067 4339 10068 & $$ RICHARDS
000 WGUS73 KUNR 090546 FFSUNR SDC121-091015- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1239 AM CDT WED JUN 9 2004 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN TODD COUNTY UNTIL 515 AM CDT... HEAVY RAIN HAS MOVED OUT OF NORTHEASTERN TODD COUNTY...HOWEVER ISOLATED THUNDERSTORMS ARE STILL POSSIBLE OVERNIGHT. HIGHWAY 18 BETWEEN OKREEK AND CARTER REMAINS CLOSED DUE TO WATER OVER THE ROAD AND MANY GRAVEL ROADS IN NORTHEASTERN TODD COUNTY ARE IMPASSABLE. RUNOFF FROM THE STORMS WILL CONTINUE TO CAUSE FLOODING OF SMALL CREEKS AND STREAMS AND HIGHWAYS. ALSO...SECONDARY ROADS AND AGRICULTURAL LAND ALONG THE BANKS OF CREEKS AND STREAMS ARE SUBJECT TO FLOODING. THE WATER IS EXPECTED TO GRADUALLY RECEDE ON WEDNESDAY MORNING. IF YOUR VEHICLE STALLS IN RISING WATER...LEAVE IT AND MOVE QUICKLY TO HIGHER GROUND. YOUR CAR CAN BE SWEPT AWAY BY ONLY A FEW FEET OF FAST- MOVING WATER. DO NOT WALK OR DRIVE ACROSS ANY LOCATION WHERE WATER COVERS THE GROUND THE NEXT FLASH FLOOD STATEMENT WILL BE ISSUED AROUND 515 AM CDT. LAT...LON 4339 10024 4308 10024 4309 10067 4339 10068 & $$ RICHARDS
000 WGUS73 KUNR 090859 FFSUNR SDC121-090900- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 300 AM CDT WED JUN 9 2004 ..FLASH FLOOD WARNING FOR NORTHEASTERN TODD COUNTY IS CANCELLED... WATER HAS RECEDED ACROSS THE AREA. PREVIOUSLY CLOSED ROADS HAVE REOPENED. THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED. LAT...LON 4339 10024 4308 10024 4309 10067 4339 10068 & $$
000 WGUS73 KUNR 090856 FFSUNR SDC121-090900- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 251 AM MDT WED JUN 9 2004 ...FLASH FLOOD WARNING IS CANCELLED... WATER HAS RECEDED ACROSS THE AREA. PREVIOUSLY CLOSED ROADS HAVE REOPENED. THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 9:30 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jun 8, 9:30 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 830 PM MDT TUE JUN 8 2004 .DISCUSSION...THUNDERSTORMS CONTINUE OVER SE CWA IN CONJUNCTION WITH STRONG UPPER LEVEL DYNAMICS. LATEST RUC SHOWING THAT STORMS WILL STICK AROUND THAT AREA FOR THE NEXT FEW HOURS. WILL BE KEEPING CLOSE EYE ON SITUATION AS SOME STORMS HAVE BEEN SVR. SURFACE LOW STILL SITUATED OVER SOUTHEASTERN MN WITH FRONT EXTENDING THROUGH NW IOWA AND ACROSS CENTRAL NE. FORECAST APPEARS IN GOOD SHAPE WITH NO CHANGES NEEDED AT THIS MOMENT. && UNR WATCHES/WARNINGS/ADVISORIES... .SD...NONE. .WY...NONE.
Hazardous weather outlook, Jun 8, 11:44 AM CDT, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1044 AM MDT TUE JUN 8 2004 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-091300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1044 AM MDT (1144 AM CDT) TUE JUN 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS AREAS FROM PINE RIDGE AND PHILIP...EASTWARD TO WINNER...THIS AFTERNOON. A STORM OR TWO COULD BECOME SEVERE LATE THIS AFTERNOON AND EARLY THIS EVENING WITH HAIL LARGER THAN 3/4 INCH BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA ON WEDNESDAY. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH. THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
In the hours before
Local storm report, Jun 8, 7:33 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
633 PM MDT TUE JUN 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 8 ESE MISSION 43.26N 100.51W
06/08/2004 0.50 INCH TODD SD PUBLIC
HALF INCH HAIL FELL FOR SEVERAL MINUTES.
&&
EKLocal storm report, Jun 8, 7:58 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
658 PM MDT TUE JUN 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 6 SE MISSION 43.25N 100.58W
06/08/2004 1.00 INCH TODD SD PUBLIC
&&
GRLocal storm report, Jun 8, 10:04 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
904 PM MDT TUE JUN 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL WINNER 43.37N 99.86W
06/08/2004 1.00 INCH TRIPP SD LAW ENFORCEMENT
HAILED FOR APPROXIMATELY 5 MINUTES.
&&
JSLocal storm report, Jun 8, 10:11 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
911 PM MDT TUE JUN 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL HAMILL 43.60N 99.68W
06/08/2004 1.75 INCH TRIPP SD PUBLIC
HAIL TO THE SIZE OF GOLFBALLS FELL FOR TEN MINUTES. DID
NOT COVER GROUND COMPLETELY.
&&
EKThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 8:01 PM CDT | Severe Thunderstorm Warning | UNR | Todd | 44 min |
| Jun 8, 8:06 PM CDT | Severe Thunderstorm Warning | UNR | Tripp | 54 min |
| Jun 8, 8:51 PM CDT | Severe Thunderstorm Warning | UNR | Tripp | 54 min |
| Jun 8, 9:34 PM CDT | Severe Thunderstorm Warning | UNR | Tripp | 56 min |
| Jun 8, 11:26 PM CDT | Flash Flood Warning | UNR | Tripp | 6 hr |
Nearby
Flash Flood Warnings in South Dakota, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.